Long-term use of birth control pills linked to higher risk of brain cancer

Female sex hormones used in the contraceptive pill may increase the risk of some cancer types, scientists think

Birth Control pills image
Female sex hormones used in the contraceptive pill may increase the risk of some cancer types, scientists think.

Taking a hormonal contraceptive for at least five years is associated with a possible increase in a young woman’s risk of developing a rare tumour, glioma of the brain.
This Danish project focussed on women aged 15-49 years.


Oral contraceptive use influences the risk for certain cancers; however, few studies have examined any link with risk of central nervous system tumors. We investigated the association between hormonal contraceptive use and glioma risk among premenopausal women in a population-based setting.

Using national administrative and health registries in Denmark to conduct a nationwide case–control study, we identified all women ages 15 to 49 years with a first-time diagnosis of histologically verified glioma between 2000 and 2009. Each case was age-matched to eight population controls using risk set sampling. Based on prescription data, exposure until 2 years prior to the index date was categorized according to hormonal contraceptive type, i.e., combined estrogen–progestagen or progestagen-only, and duration of use (<1, 1 to <5, ≥5 years). We used conditional logistic regression to compute odds ratios (ORs) with 95% confidence intervals (CIs) for glioma associated with hormonal contraceptive use, adjusting for potential confounders.

We identified 317 cases and 2,126 controls. Ever use of hormonal contraceptive was associated with an OR of 1.5 (95% CI: 1.2-2.0) and the OR increased with duration of use (long-term, ≥5 years: OR, 1.9; 95% CI: 1.2–2.9). The association between long-term hormonal contraceptive use and glioma risk was most pronounced for progestagen-only therapy (OR, 2.4; 95% CI: 1.1–5.1), especially when this regimen constituted the sole hormonal contraceptive therapy (OR, 4.1; 95% CI: 0.8–20.8).

Long-term hormonal contraceptive use may increase the risk of glioma.

Sources and more information
  • Long-term use of hormonal contraceptives is associated with an increased risk of brain tumours, British Pharmacological Society, 22 January 2015.
  • Hormonal contraceptive use and risk of glioma among younger women a nationwide case-control study, British Journal of Clinical Pharmacology, DOI: 10.1111/bcp.12535, bcp.12535 and full study PDF.
  • Taking contraceptive pill for five years doubles risk of brain tumour, warn scientistsn, the telegraph, 22 Jan 2015.

Author: DES Daughter

Activist, blogger and social media addict committed to shedding light on a global health scandal and dedicated to raise DES awareness.

Have your say! Share your views

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s